A benign cause for a unilateral dilated pupil in a critical care patient
‘Anisocoria' (a unilateral dilated pupil) in critical care patients is a point of concern, which warrants a thorough examination and often, also, costly investigations to rule out a serious cause. We however, encountered a patient in our intensive therapy unit who had a more benign reason.
A 38-yr-old female patient presented to hospital with acute severe asthma. She was subsequently admitted to the critical care unit requiring intubation and positive pressure ventilation, back-to-back salbutamol and ipratropium nebulizers along with intravenous aminophylline and hydrocortisone. After 8 h of the above treatment her bronchospasm settled and she was extubated uneventfully. A few minutes later though, her nurse noticed that whilst her right pupil was both normal in size and in responsiveness to light, her left pupil was fully dilated. A prompt central and peripheral nervous system examination was unremarkable. But a further detailed examination revealed that the patient was receiving her salbutamol and ipratropium through an in-circuit nebulizer system, which not only was closer to the left side of her face but also had a small leak in it.
Ipratropium bromide is known to cause ‘mydriasis' (pupillary dilation) due to it antagonizing acetylcholine at the cholinergic receptors in the eye . Furthermore, the effects of ipratropium on pupils are usually due to local and not systemic absorption. Anisocoria caused by ipratropium nebulizers given via poorly fitting face masks were described in previous case reports . In our case the cause of the leak of ipratropium was from an in-circuit nebulizer system. A quick and thorough bedside examination and early detection of the source of the problem saved us from performing more invasive and costly investigations.
1. Jannun DR, Mickel SF. Anisocoria and aerosolised anticholinergics. Chest
© 2008 European Society of Anaesthesiology
2. Helprin GA, Clarke GM. Unilateral fixed dilated pupil associated with nebulised ipratropium bromide. Lancet